Anxiety and palpitations

Urgent. I am going back to see the endo tomorrow. Since my thyroxine dose was reduced last year I have felt worse and worse. Am now getting palpitations where I am constantly aware of my heart beat. I know this can be caused by anxiety too but feel if I say any of this the endo will say I am over medicated still. Does anyone know if these symptoms can also appear when thyroxine is too low? I didn't feel like this when my t4 was just out of the top range.

11 Replies

oldestnewest
  • Most certainly palpitations can occur when under-dosed.

    It is a common myth that they only occur when over-dosed or hyperthyroid. Reading of what people here and elsewhere have said, some seem prone to them when hypo, some when hyper, some when they are either hypo or hyper and some are not prone!

    Similarly anxiety can occur in either state.

    thyroiduk.org.uk/tuk/about_...

    thyroiduk.org.uk/tuk/about_...

    Did you by any chance have your blood test fairly shortly after taking your thyroxine?

    Many of us defer the dose before a blood test and take it straight after the blood is drawn. That helps to avoid an artificially high FT4.

    Also, some of us try to get our blood drawn at 08:00 - or as early as feasible - as TSH is higher then than later in the day.

    Combine taking levothyroxine before, and having the blood drawn in the afternoon and they could have made a big enough difference for your doctor to reduce your dose - inappropriately.

    Not sure if you have seen that we regularly also recommend getting tested for vitamin B12, folates, iron/ferritin and vitamin D. Being low in these is all too common and can contribute to not feeling well.

    Rod

  • Yes you can get palps when you are both undermedicated as well as over medicated.

    Try and do as much research as you can today on the issue, and take printed evidence if you can, so that when you see your endo tomorrow you will have half a chance of getting your levo increased again.

    I had an argument with my endo yesterday because, like your's, he wasn't listening to my symptoms and was trying to treat me on blood test alone. He didn't like me having my own opinion but after a while he could see I knew quite a lot regarding thyroid issues and stopped treating me like an idiot. Unfortunately that's what we have to do to get anywhere with the medical profession when we have this illness, so I always go prepared and am ready for a fight.

    Hopefully someone else will come in with the medical evidence you need.

    Moggie x

  • Rod is right, heart pounding can happen when 'under medicated', it can also happen with many many other things: low B12, low iron, blood sugar imbalances, low magnesium, high/low cortisol etc etc etc

    I have experienced heart pounding EVERY DAY for the past 6 months, at first it was very noticeable and most of the day and when I went to bed it was a 'nightmare', then I adjusted how I take my T3 and this has helped, now I only feel my heart pounding maybe half hour in the day and very slightly. However I take T3 and that acts very differently from T4. I have to say that my pounding was a lot worse when I was on a LOWER dose of T3 :)

  • I would say absolutely it can. I am in no way as knowledgable as some on this site,only just started on levo, but, palpitations and irregular beat was a major factor in my getting treated. It can be many other things as well but given you are already being treated for thyroid stuff it is very possible it's under medicated.

  • What kind of palpitaions? slow/fast? what have your recent blood results been?

  • Neither just pounding and very aware of heartbeat all the time but worse at night.

  • Hi, make sure you tell this to the endo, if good, they are very good all round physicians, there may be something else. It certainly looks as if your thyroid needs less T4 ( thyroxine ) and perhaps a little T3. Have you had a Free T3 test? Sometimes the T4 is not converted in the body, as it should, to FT3. Then if we take a little it helps. However, if so, start it slowly and so split the dose.As regards the heart, an ECG would not show this problem as intermittent, unless very lucky.The best way is to check your pulse regularly Is it uneven? swinging? it may be high or low? If high the BP often drops to compensate. if any of these answers are yes. Then you need a home monitor, from the GP, if possible 7 day otherwise it may well be 24hours. The longer the better as if it is AF ( atrial Fibrillation ) it starts very intermittent and essential to have aniticoagulation. Take your HR ( BP )readino the GP. Also make sure your B12 and Ferritin have been checked. The endo should do that automatically. I hope this gives you some ideas. I would take a list to the endo for a prompt for yourself( they do not like being given lists!.

    Best wishes,

    Jackie

  • My first really clear symptoms of hypo were palpitations. Of course, my TSH doc decided my thyroid was fine, but gave me Inderal to control the palpitations. They worked to control the palps but required higher and higher doses of the beta blocker.

    Now, after two years of treating, first with NDT, then with T3 and isocort, I can report that I have bad (I can't stand them) palps if I have too low a dose, and I have bad palps if I have too high a dose. No way to differentiate between the two. I can only surmise based on my dosage. And, while both types of palpitations/pounding can be suppressed by a beta blocker (I use propranolol=Inderal), I don't feel "right" unless my dosage is finally correct for my body.

    Now, at the proper dose for my body (125mcg at bedtime) I have NO palpitations and feel terrific and energetic all day.

  • Thanks for that I know they can be anxiety related especially when you are trying to get answers for why you feel so sxxt! I am considering changing my dose to bedtime as it might make a difference. Had been going along okay for 20 years until they reduced my dose!

  • QueenBee, can you order offshore? In USA if a doctor told me I needed to change my meds when I felt great, I'd ignore him. He's not in my body.

    If you felt fine at a certain dosage and time, I'd return to doing what made me feel right not change the dosage AND timing. Get your hands on the meds and up your dosage. IMO.

  • Jackie is spot on here, see excellent clip on B12 deficiency below and don't let the endo ignore you.

You may also like...